Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 93, NWS Norman, OK

April 17, 2002Dewey County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 17, 2002, 7:01 PM CDT for Dewey County, Oklahoma. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2002, 7:01 PM CDT (00:01 UTC)
Expired
Apr 17, 2002, 7:45 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Dewey County, OK

What was reported inside it

TimeReportWhereRemark
Apr 17, 7:10 PM CDTHail 1.75Leedey, OK
Apr 17, 7:51 PM CDTHail 0.75Cestos, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 6:00 PM CDTTornado WatchSPC5 hr

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 180001
SVROKC
OKC043-180045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
701 PM CDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN DEWEY COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 745 PM CDT

* AT 701 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3   
MILES NORTHWEST OF LEEDEY...MOVING NORTH NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE CAMARGO...CESTOS...LEEDEY...PUTNAM
  AND VICI

HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3587 9938 3587 9923 3617 9908 3617 9938
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:13 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 17, 3:13 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
313 PM CDT WED APR 17 2002

MAIN QUESTION IN THE SHORT TERM IS CHANCE FOR CONVECTIVE DEVELOPMENT
ON THE DRYLINE.  THERE HAVE BEEN A ECHOES CYCLING IN THE EASTERN
TIER OF COUNTIES OF THE TEXAS PANHANDLE... BUT NONE HAVE TAKEN HOLD
YET.  CONVERGENCE IS NOT VERY STRONG WITH NO BACKED WINDS TO THE
EAST... BUT WILL HAVE TO CONTINUE TO WATCH.  LATEST RUC AND MESOETA
DO SHOW PRECIP BREAKING OUT IN NORTHWEST OKLAHOMA BY 00Z AND ALONG
THE DRYLINE BY 06Z.  MESOETA ACTUALLY BRINGS THE PRECIP INTO CENTRAL
OKLAHOMA OVERNIGHT.  SPECIAL 20Z SOUNDING MAY ALSO SHED SOME LIGHT
ON THE THERMODYNAMIC STRUCTURE... SO MAY MAKE A LAST MINUTE CHANCE.
BUT WILL KEEP PRELIM 20S IN THE EVENING.

CHANCE FOR PRECIP INCREASES THURSDAY NIGHT AND FRIDAY AS SURFACE
FRONT MOVES INTO THE AREA.  WILL MAINTAIN THE HIGH POPS THURSDAY
NIGHT THROUGH FRIDAY NIGHT WITH THE FRONT IN THE VICINITY.  MODELS
SHOW FRONT MAY BE MOVE THROUGH SOUTHEAST SECTIONS LATER THAN
FORECAST... SO WILL BUMP TEMPS UP A TOUCH IN THE SOUTHEAST ON
SATURDAY.

...SPEG.
OKC   66  82  62  72 /  20  20  50  60
HBR   64  83  60  73 /  20  20  30  50
SPS   68  85  63  79 /  20  20  30  50
GAG   60  88  47  66 /  20  20  30  50
PNC   66  83  58  68 /  20  20  50  60
DUA   67  85  66  78 /  20  20  50  60

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 17, 5:21 PM CDT, 1 hour 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
521 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    FT. SUPPLY                OK   .88 INCH HAIL
04/17/02   WOODWARD                       REPORTED BY PUBLIC

0510 PM    FT. SUPPLY                OK   1.00 INCH HAIL
04/17/02   WOODWARD                       REPORTED BY SPOTTER

0515 PM    16 SSE BUFFALO            OK   1.00 INCH HAIL
04/17/02   HARPER                         REPORTED BY PUBLIC
Local storm report, Apr 17, 5:42 PM CDT, 1 hour 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
542 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    9 S BUFFALO               OK   .75 INCH HAIL
04/17/02   HARPER                         REPORTED BY PUBLIC

0533 PM    2 W WOODWARD              OK   .75 INCH HAIL
04/17/02   WOODWARD                       REPORTED BY SPOTTER
Local storm report, Apr 17, 6:07 PM CDT, 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    3 NW LOOKOUT              OK   .75 INCH HAIL
04/17/02   WOODS                          REPORTED BY PUBLIC
Local storm report, Apr 17, 6:32 PM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
632 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    15 N MOORELAND            OK   1.00 INCH HAIL
04/17/02   WOODWARD                       QUATER SIZE REPORTED BY
                                          PUBLIC
Local storm report, Apr 17, 6:45 PM CDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    FREEDOM                   OK   .75 INCH HAIL
04/17/02   WOODS                          REPORTED BY COOP OBSERVER

0635 PM    21 N MOORELAND            OK   .88 INCH HAIL
04/17/02   WOODWARD                       REPORTED BY PUBLIC
Local storm report, Apr 17, 6:53 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
653 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    3 E CAMP HOUSTON          OK   2.75 INCH HAIL
04/17/02   WOODS                          BASEBALL HAIL REPORTED
                                          BY SPOTTER

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:13 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills47 min
Apr 17, 7:48 PM CDTTornado WarningOUNDewey27 min
Apr 17, 7:50 PM CDTTornado WarningOUNBeckham40 min
Apr 17, 7:53 PM CDTSevere Thunderstorm WarningOUNWoodward37 min
Apr 17, 7:58 PM CDTSevere Thunderstorm WarningOUNRoger Mills47 min
Apr 17, 7:59 PM CDTSevere Thunderstorm WarningOUNMajor46 min
Apr 17, 8:03 PM CDTSevere Thunderstorm WarningOUNHarmon27 min
Apr 17, 8:18 PM CDTSevere Thunderstorm WarningOUNDewey42 min
Apr 17, 8:29 PM CDTSevere Thunderstorm WarningOUNWoodward46 min
Apr 17, 8:29 PM CDTSevere Thunderstorm WarningOUNBeckham61 min
Apr 17, 8:47 PM CDTSevere Thunderstorm WarningOUNMajor, Roger Mills, Woods43 min
Apr 17, 8:55 PM CDTSevere Thunderstorm WarningOUNHarmon50 min
Apr 17, 9:10 PM CDTTornado WarningOUNBeckham35 min
Apr 17, 9:26 PM CDTSevere Thunderstorm WarningOUNRoger Mills49 min
Apr 17, 9:43 PM CDTSevere Thunderstorm WarningOUNDewey47 min
Apr 17, 9:43 PM CDTTornado WarningOUNBeckham32 min
Apr 17, 9:53 PM CDTTornado WarningOUNWashita37 min
Apr 17, 10:00 PM CDTSevere Thunderstorm WarningOUNCuster60 min
Apr 17, 10:19 PM CDTTornado WarningOUNCuster41 min
Apr 17, 11:17 PM CDTSevere Thunderstorm WarningOUNDewey28 min
Apr 17, 11:30 PM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward45 min
Apr 17, 11:53 PM CDTTornado WarningOUNMajor37 min
Apr 18, 12:28 AM CDTTornado WarningOUNMajor, Woods32 min
Apr 18, 12:51 AM CDTTornado WarningOUNAlfalfa, Woods39 min
Apr 18, 1:22 AM CDTSevere Thunderstorm WarningOUNGrant38 min
Apr 18, 1:26 AM CDTTornado WarningOUNAlfalfa34 min
Apr 18, 1:57 AM CDTTornado WarningOUNAlfalfa, Grant33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data.